Alert archive / Illinois / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 4, NWS Quad Cities, IA

February 26, 1996Henry County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Feb 26, 1996, 4:39 PM CST for Henry County, Illinois. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 26, 1996, 4:39 PM CST (22:39 UTC)
Expired
Feb 26, 1996, 5:30 PM CST
In force
51 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Henry County, IL

The radar

The Quad Cities radar (KDVN), 47 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 26, 4:45 PM CSTHail 0.75Cambridge, IL
Feb 26, 5:00 PM CSTHail 0.75Cambridge, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1996-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1996-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KMLI 262240 RRA
SVRMLI
ILC073-262330-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
439 PM CST MON FEB 26 1996
 
THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  530 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHWEST ILLINOIS
 
   ...HENRY COUNTY
 
AT 440 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR WOODHULL
MOVING NORTHEAST AT 40 MPH. THIS STORM WILL PASS NEAR CAMBRIDGE BY 450
PM AND ANNAWAN BY 455 PM.
 
THIS WARNING WILL REPLACE THE EARLIER WARNING FOR NORTHERN COUNTY THAT
WAS IN EFFECT UNTIL 500PM.
 
DAMAGING WINDS AND LARGE HAIL ARE LIKELY.  GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!
 
HOLSTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 1:39 PM CST, 3 hours earlier.

Area forecast discussion, Feb 26, 1:39 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
120 PM CST MON FEB 26 1996

18Z MAPS DATA DEPICTED SURFACE BOUNDARY SITUATED STILL OVER SOUTHEAST
IOWA WITH 70 DEGREE AIR KNOCKING ON BRL DOORSTEP. AFTERNOON SATELLITE
IMAGERY SHOWED BREAKS IN THE OVERCAST IN THE WARM SECTOR FROM SOUTHWEST
MISSOURI TO CENTRAL ILLINOIS. STRONGEST THETA-E ADVECTION WAS EVIDENT
FROM NORTHEAST MISSOURI INTO CENTRAL ILLINOIS IN CLOSE PROXIMITY
TO BOUNDARY.

FORECAST PROBLEM TONIGHT IS TRW CHANCES.

MODELS IN GENERAL AGREEMENT THIS AFTERNOON WITH NGM INITIALIZING
QUITE WELL WITH 18Z SURFACE FEATURES. GRIDDED DATA TIME-SECTIONS
BRINGS STRONGEST INSTABILITY AND BEST LIFT INTO REGION BETWEEN
06Z-12Z. BEST QG FORCING IS EVIDENT IN THE 850-700 LAYER WITH
STRONGEST QG ASCENT THROUGH THE COLUMN NORTH ACROSS MINNESTOA AND
WISCONSIN IN VICINITY OF DEFORMATION ZONE. SURFACE LOW SHOULD PASS
OVER EASTERN IOWA BY 12Z WITH ASSOCIATED DRY PUNCH. SUGGEST CAT LIKELY
POPS TONIGHT. CURRENT SEVERE WORDING IN CHI ZONES APPEARS
PRUDENT OVERNIGHT. PROJECTED WIND PROFILES SUPPORTS SUPERCELLUR
DEVELOPEMENT WITH TORNADIC DEVELOPMENT A DISTINCT POSSIBILITY.
STAY TUNED.

CID RISING/+    DBQ RISING/+    MLnI RISING/+   BRL RISING/+

BERG

In the hours before

Local storm report, Feb 26, 3:59 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
354 PM CST MON FEB 26 1996

TIME(CST)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CST)  ....COUNTY LOCATION....

$0354 PM    RYAN                      IA   PEA SIZE HAIL
02/26/96   DELAWARE                       ON ROADS ACROSS S. DELAWARE
                                          REPORTED BY STATE TROOPERS
Local storm report, Feb 26, 4:25 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
419 PM CST MON FEB 26 1996

TIME(CST)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CST)  ....COUNTY LOCATION....

0400 PM    5 N OF COGGON             IA   1.00 INCH HAIL
02/26/96   DELAWARE                       REPORTED BY FIRE DEPT
Local storm report, Feb 26, 4:36 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
432 PM CST MON FEB 26 1996

TIME(CST)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CST)  ....COUNTY LOCATION....

0420 PM    COLONA                    IL   1.75 INCH HAIL
02/26/96   HENRY                          REPORTED BY SHERIFF DEPT
Special weather statement, Feb 26, 4:37 PM CST, 2 minutes before
ILZ015>018-024>026-034-035-270400-

SPECIAL WEATHER STATEMENT...CORRECTION TO COUNTIES IN WATCH...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
437 PM CST MON FEB 26 1996

A TORNADO WATCH IS IN EFFECT FOR PARTS OF NORTHWEST AND WEST CENTRAL
ILLINOIS UNTIL 10 PM CST.

COUNTIES IN NORTHWEST AND WEST CENTRAL ILLINOIS IN THIS TORNADO WATCH
ARE HANCOCK...MCDONOUGH...HENDERSON...WARREN...PUTNAM...BUREAU...
MERCER...ROCK ISLAND...AND HENRY ILLINOIS COUNTIES.

SOME CITIES IN THE TORNADO WATCH ARE THE ILLINOIS QUAD CITIES...
PRINCETON...MACOMB...AND ALEDO.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO
OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR
YOUR AREA.

ADVANCED PLANNING IS ESSENTIAL DURING A TORNADO WATCH. YOU SHOULD
KNOW WHERE YOUR TORNADO SHELTER IS IF AT HOME...WORK OR SCHOOL.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR
TELVISION STATIONS FOR LATER STATEMENTS OR WARNINGS CONCERNING
THIS SEVERE WEATHER SITUATION.

PIERCE
Special weather statement, Feb 26, 4:38 PM CST, 1 minute before
ILZ015>018-024>026-034-035-270400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
437 PM CST MON FEB 26 1996

A TORNADO WATCH IS IN EFFECT FOR PARTS OF NORTHWEST AND WEST CENTRAL
ILLINOIS UNTIL 10 PM CST.

COUNTIES IN NORTHWEST AND WEST CENTRAL ILLINOIS IN THIS TORNADO WATCH
ARE ROCK HANCOCK...MCDONOUGH...HENDERSON...WARREN...PUTNAM...BUREAU...
MERCER...ROCK ISLAND...AND HENRY ILLINOIS COUNTIES.

SOME CITIES IN THE TORNADO WATCH ARE THE ILLINOIS QUAD CITIES...
PRINCETON...MACOMB...AND ALEDO.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO
OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR
YOUR AREA.

ADVANCED PLANNING IS ESSENTIAL DURING A TORNADO WATCH. YOU SHOULD
KNOW WHERE YOUR TORNADO SHELTER IS IF AT HOME...WORK OR SCHOOL.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR
TELVISION STATIONS FOR LATER STATEMENTS OR WARNINGS CONCERNING
THIS SEVERE WEATHER SITUATION.

PIERCE
Special weather statement, Feb 26, 4:39 PM CST, 0 minutes before
ILZ015>018-024>026-034-035-270400-

SPECIAL WEATHER STATEMENT...CORRECTION TO COUNTIES IN WATCH...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
437 PM CST MON FEB 26 1996

A TORNADO WATCH IS IN EFFECT FOR PARTS OF NORTHWEST AND WEST CENTRAL
ILLINOIS UNTIL 10 PM CST.

COUNTIES IN NORTHWEST AND WEST CENTRAL ILLINOIS IN THIS TORNADO WATCH
ARE HANCOCK...MCDONOUGH...HENDERSON...WARREN...PUTNAM...BUREAU...
MERCER...ROCK ISLAND...AND HENRY ILLINOIS COUNTIES.

SOME CITIES IN THE TORNADO WATCH ARE THE ILLINOIS QUAD CITIES...
PRINCETON...MACOMB...AND ALEDO.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO
OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR
YOUR AREA.

ADVANCED PLANNING IS ESSENTIAL DURING A TORNADO WATCH. YOU SHOULD
KNOW WHERE YOUR TORNADO SHELTER IS IF AT HOME...WORK OR SCHOOL.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR
TELVISION STATIONS FOR LATER STATEMENTS OR WARNINGS CONCERNING
THIS SEVERE WEATHER SITUATION.

PIERCE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 4:21 PM CSTSevere Thunderstorm WarningDVNHenry, Rock Island, Whiteside54 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.